Alert archive / Nevada / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Reno, NV

August 31, 2023Churchill County, Pershing County, Nevada

NWS Reno, NV issued this red flag warning at Aug 31, 2023, 3:02 AM PDT for Churchill County, Pershing County, Nevada. It took effect at Aug 31, 2023, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2023, 3:02 AM PDT (10:02 UTC)
In effect from
Aug 31, 2023, 12:00 PM PDT
Expired
Aug 31, 2023, 9:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Pershing County, NV

The radar

The Reno radar (KRGX), 97 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4014 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS85 KREV 311002
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
302 AM PDT Thu Aug 31 2023

NVZ423-010400-
/O.NEW.KREV.FW.W.0004.230831T1900Z-230901T0400Z/
West Humboldt Basin in Pershing County-
302 AM PDT Thu Aug 31 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FOR THE WEST HUMBOLDT
BASIN IN PERSHING COUNTY......

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon today to 9 PM PDT this evening.

* Affected Area...Fire Weather Zone 423 West Humboldt Basin in 
  Pershing County.

* Winds...Sustained 15 to 25 mph with gusts to 35 mph.

* Humidity...As low as 7 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
155 
WWUS85 KREV 311958
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1258 PM PDT Thu Aug 31 2023

NVZ423-010400-
/O.CON.KREV.FW.W.0004.000000T0000Z-230901T0400Z/
West Humboldt Basin in Pershing County-
1258 PM PDT Thu Aug 31 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FOR THE WEST HUMBOLDT BASIN
IN PERSHING COUNTY......

* CHANGES...Increased gust potential to 40 mph.

* Affected Area...Fire Weather Zone 423 West Humboldt Basin in 
  Pershing County.

* Winds...Sustained 15 to 25 mph with gusts to 40 mph.

* Humidity...As low as 7-10 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 30, 1:48 PM PDT, 13 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 1:48 PM PDT, 13 hours 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
148 PM PDT Wed Aug 30 2023

.SYNOPSIS...

Hazy conditions along the Sierra Front today from nearby wildfires.
Gusty southwest winds will develop Thursday and Friday as
temperatures start to fall well below average Friday into Labor
Day. Showers and thunderstorms will add to the cool weather,
beginning north of I-80 Friday and spreading to all areas Saturday
and Sunday. Drier and warmer conditions return next week.

&&

.DISCUSSION...
Smoke from wildfires in SW Oregon and NW California has found its
way into our valleys today, producing hazy skies and moderate AQI
around the Reno/Sparks/Carson areas. Winds have been generally
light thus far today, with easterly winds helping to dam this haze
up against the Carson Range. Wouldn't be surprised if this haze
struggles to mix out today due to these prevailing east winds. For
tomorrow, an increase in southwest winds (discussed more below)
will result in better mixing; however wind direction will follow a
favorable trajectory to transport more smoke to the area and
subsidence/downsloping on the lee side of the Sierra may transport
some of that haze down to the surface.

Pattern shift really begins tomorrow as the first shortwave on the
southern periphery of a larger scale trough moves across the area.
Breezy winds will be confined to higher elevations early Thursday
before steadily increasing to 35-50 knots at 700mb, translating to
ridgetop winds gusting to 70-100 mph by tomorrow evening and
persisting through much of Friday. Across lower elevations, lee-side
ducting and afternoon mixing will transport some of this momentum to
the surface. The combination of dry/windy conditions will lead to an
enhanced fire danger across the Sierra Front and Basin & Range (esp.
south of US-50). Fortunately, fuel status in many of these areas
remain non-critical. Nevertheless, excess vigilance needs to take
place especially where fuels are cured on a localized basis. Caution
on area lakes should also be exercised as choppy conditions are
expected.

The main parent low will cutoff and drop south over NorCal on
Friday. Favorable dynamics and moisture will result in
precipitation chances north of I-80 Thursday night through Friday
morning. Highest rain chances by Friday afternoon will be Lassen
county eastward across the Surprise Valley (60-75% chance) with
about a 20-30% chance for a thunderstorm across these same areas.
Moderate DCAPE will mean these cells will still be able to produce
some gusty outflows which could easily kick up additional dust
outside of what may have already been lofted by surrounding
background winds.

Much cooler temperatures are forecast Friday through Sunday with
"less" cooler, but still below average, temperatures for Labor Day.
Rain chances will hang around each day through Sunday (averaging
around 20% but up to 45% in some areas) with drier conditions by
Monday. If you happen to be above 10k feet or so, you may actually
catch snow flurries this weekend. Some Sierra valleys may dip below
freezing for a time. A tad different than the 100+ degree temps we
were dealing with this time last year!

-Dustin

&&

.AVIATION...
* Winds aloft continue to transport light smoke and haze from
  wildfires across northern California and southern Oregon across
  northern CA into our region. Surface visibility will still remain
  mostly VFR for main terminals. Slant range visibility reductions
  are still a possibility this evening until upper winds begin to
  shift more from the southwest later tonight. Therefore, VFR
  conditions and light winds will prevail at all terminals through
  Thursday morning.

* A low pressure system dropping into the region will bring gusty
  winds area-wide Thursday and Friday with southwest surface gusts
  at the terminals reaching into the 30-40kt range. Winds will begin
  to increase across the Sierra ridgetops (FL100) later tonight with
  gusts increasing to 40-50kts by daybreak Thursday before topping
  near 70-80kts by Thursday evening into Friday morning. Expect
  areas of mountain wave turbulence along and east of the Sierra
  crest to increase overnight with periods of LLWS for Sierra and
  far W.NV terminals through 00Z Friday. Shower and isolated
  thunderstorm chances will increase through Labor Day weekend as
  well. -Amanda

&&

.FIRE WEATHER...

An approaching trough will result in strong/gusty ridgetop winds
with afternoon gusts in lower elevations ranging from 25-40 mph
(up to 45-50 mph in wind prone areas on Friday). Relative Humidity
in the single digits and teens will result in a period of
dry/windy conditions, especially over Western Nevada and Mono
County. Recent fuel intel suggests FWZ423 (Pershing county) has
reached critical status. With that said, the duration of low RH
and gusty winds on Thursday is borderline RFW; this will be
evaluated again on the overnight shift in case the issuance of a
fire weather product is deemed warranted. Regardless, caution
should be exercised area wide over the next couple of days -
especially where fuels are locally receptive to carry fire. Cooler
conditions along with the chance of wetting rains (and isolated
thunder) returns Friday across NE California and Surprise Valley,
spreading southward over the holiday weekend.

-Dustin

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from noon to 11 PM PDT Thursday for Lake
     Tahoe in NVZ002.

     Lake Wind Advisory from 2 PM to 11 PM PDT Thursday NVZ001.

     Lake Wind Advisory from noon to 11 PM PDT Thursday for Washoe
     Lake in NVZ003.

     Lake Wind Advisory from 2 PM to 11 PM PDT Thursday NVZ004.

CA...Lake Wind Advisory from noon to 11 PM PDT Thursday for Lake
     Tahoe in CAZ072.

     Lake Wind Advisory from noon to 11 PM PDT Thursday CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:58 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe31 hr
Aug 31, 12:58 PM PDTWind AdvisoryREVLyon, Mineral31 hr

Nearby

Red Flag Warnings in Nevada, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.